MAUDE Adverse Event Report: COOK INC COPE NITINOL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC COPE NITINOL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Catalog Number PMG-18SP-60-COPE-NT
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: unknown.Product code: dqx.Pma/510(k) #: not exempt, preamendment.(b)(4).
 
Event or Problem Description
It was reported that a cope nitinol mandril wire guide was used during a venoplasty procedure focused in the left leg of the patient.In an attempt to access the great saphenous vein with the cook micropuncture set, the wire bent on initial insertion.A new wire was then used, but there was difficulty advancing the wire into the vessel due to post thrombotic disease.The wire was then pulled back through the needle and re-advanced, in which difficulty was again observed.When attempting to remove the wire again, the tip of the wire separated and remained in the patient.The patient required a cutdown procedure to retrieve the tip of the wire.The physician noted that although the wire should not have snapped, it was being used in a very diseased vein with post thrombotic disease, so scarring and thrombus made access very difficult.As reported, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Concomitant medical products: product received on: 27nov2018.Investigation - evaluation: a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, specifications, as well as a visual inspection and dimensional verification of the returned device was conducted during the investigation.A physical examination of the returned device showed that it was separated into two pieces and was covered in biological matter.The proximal segment consisted solely of the mandril wire and was approximately 54.2in long.The distal segment was approximately 7.2cm long and consisted of coil, tapered mandril wire and the distal solder.The proximal end of the distal segment showed some unraveled coils and the distal solder was intact.Additionally, a document based investigation evaluation was performed.Sufficient controls are in place to detect this failure mode prior to release.A label attached to the wire packaging illustrates that withdrawal and/or manipulation of the distal spring coil portion of the wire guide through the needle tip may result in breakage.A review of the device history record revealed three relevant nonconformances for lot 9132463, in which four devices were scrapped for a damaged coil, one device was scrapped for having a short mandril wire and fifteen devices were scrapped for having the coil cut too short.It should be noted that there were no other complaints associated with lot 9132463.Based on the information provided, examination of the returned product and the results of our investigation, a definitive cause can be traced to the user.The customer stated that the wire was withdrawn through the introducer needle twice before it started to separate.A label attached to the device packaging warns that damage may occur if the wire is withdrawn through the introducer needle.It is also a possibility that tortuous patient anatomy contributed to the failure.The customer reported that the patient was subject to post-thrombotic syndrome.The presence of scarring and clots in the blood vessels may have increased the difficulty of navigating the wire guide smoothly.The customer will be notified of these investigation results in a custom letter.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COPE NITINOL MANDRIL WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8095128
Report Number1820334-2018-03540
Device Sequence Number1987375
Product Code DQX
UDI-Device Identifier00827002084278
UDI-Public(01)00827002084278(17)230924(10)9132463
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/24/2023
Device Catalogue NumberPMG-18SP-60-COPE-NT
Device Lot Number9132463
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2018
Initial Date Received by Manufacturer 11/16/2018
Supplement Date Received by Manufacturer12/19/2018
Initial Report FDA Received Date11/21/2018
Supplement Report FDA Received Date01/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK MICROPUNCTURE SET; COOK MICROPUNCTURE SET
Outcome Attributed to Adverse Event Required Intervention;